Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Self administered Procrit?
Jan 31, 2003

Hi! My Dr. informed me yesterday that I have developed anemia, most likely as a result of AZT. He gave me a Procrit shot and said if I felt less tired we would start doing them more regularly. For work I travel out of state five days a week and go to school all day the other two days, so going into the office for a shot is really difficult. The Doc said that the shots have to be given by a nurse or dr... is this true? I have noticed in your responses to others you mentioning self administering... has something changed? If i cant dose myself I will have to settle for only one shot a month. Thanks for answering!

Response from Dr. Frascino

Hello,

"Has something changed?" Well, actually no, but I can certainly think of something that ought to change - that doctor of yours!

Here's the scoop. Procrit is a prescription medication and therefore needs to be prescribed by a physician. Like all medications, the patient needs to be taught how to properly use (in this case, inject) the medication. The patient's progress also needs to be monitored by the prescribing physician, so the dose can be adjusted as needed, etc. This is all very basic common sense stuff.

First off, let's give your doctor credit for diagnosing your anemia and, if it is indeed caused by AZT, for choosing the proper therapy. However, beyond that, his advice to you is misleading and, in fact, inaccurate. Procrit is identical to a substance your body produces naturally called "erythropoietin." Erythropoietin stimulates red blood cell production, thereby correcting the anemia problem, which in turn should help resolve your fatigue. Do not expect to feel any different after a single shot. It takes 4-6 weeks for the new red blood cells to kick into action. The shots can be given by a nurse or doctor, but certainly do not "have to be given" by them. In fact, the overwhelming majority of folks self-administer this medication. Have your doctor check the PDR (Physician's Desk Reference) or Procrit's package insert. It clearly states, "Patients who have been judged competent by their physician to self-administer Procrit without medical or other supervision may give themselves injections." Considering that you work 5 days a week and go to school 2 days a week, I'd be willing to guess you are indeed more than "competent!" Getting shots only once a month is also not an option. Procrit should be dosed once per week.

What should you do? You could consider sending your doctor back to medical school, or at least asking him to read up on the drugs he's prescribing. However, it might be easier to transfer your care to an HIV/AIDS specialist who has more experience. You deserve competent and compassionate care. I'm not sure you are getting either one at this point! Write back if you're still having difficulties sorting all this out.

Good luck and thanks for writing.

Dr. Bob


Previous
Quickie!!!!!!!!!!!!!
Next
Where the heck are you??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement